Nevada, 2017

High Wind in Nevada, January 9, 2017

January 9, 2017 · NWS LKN · 1 event in 1 county or zone

High winds were observed across southeast Elko county. The Pilot Peak Junction mesonet site reported a wind gust to 66 mph and the Spring Gulch RAWS site reported a wind gust to 62 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

High winds were observed across southeast Elko county. The Pilot Peak Junction mesonet site reported a wind gust to 66 mph and the Spring Gulch RAWS site reported a wind gust to 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 9, 2:58 PM PST, 2 minutes earlier.

Area forecast discussion, Jan 9, 2:58 PM PST, 2 minutes before
Area Forecast Discussion
National Weather Service Elko NV
258 PM PST Mon Jan 9 2017

.SYNOPSIS...A mix of rain and snow tonight, and again on Tuesday
mainly across northern Nevada, then a little cooler Tuesday night
into Wednesday with more widespread snow across northern and
central Nevada. Winds will be gusty at times through Wednesday.
Lingering snow flurries across northern Nevada Thursday, with snow
showers over central Nevada. Cooler and drier across the region
Friday into the weekend.

&&

.SHORT TERM...Tonight through Thursday. The air mass over east-
central Nevada this afternoon is a little unstable, which has
already produced a couple lightning strikes. May still see a few
more lightning strikes over or east of the Ruby mountains in Elko
County, or in White Pine County during the late afternoon hours.

Rain and snow continues this evening and overnight across mainly
northern Nevada. As cool trough energy currently off the Pacific
NW coast gradually slides down the west coast and inland toward
Nevada, precipitation will expand into Central Nevada with snow
levels lowering slightly. Have issued a winter weather advisory
for elevations above 5000 feet in Humboldt and Northern Lander and
Eureka Counties from 10PM this evening through 10PM Wednesday
evening. Have also issued a winter weather advisory for all
elevations across all of Elko County except zone 33, which is
Southeastern Elko County. Main concerns are current wet and
slushy surfaces that will refreeze during the night times, as well
as receive a total of 2-6 inches of new snow over the next couple
day and lead to periods of icy and snowy roadways. Mountains
across northern Nevada will see higher snow amounts by Wednesday
evening, generally 6 to 18 inches.

With the upper level jet stream over or close to the region, winds
will also be gusty at times over the next couple days. Weak
instability sets up over portions of northern and central Nevada
the next couple days, however at this time there is not enough
confidence to add lightning to the forecast. Greatest instability
will be Tuesday afternoon through Wednesday afternoon.

Precipitation tapers off across most of northern Nevada Wednesday
night, however snow should increase over Central Nevada Wednesday
night through Thursday afternoon. This may end up being advisory
level snow amounts, and will be monitoring the next couple model
runs to see if an advisory will need to be issued.

On Thursday as snow tapers off across northern Nevada and drifts
down over central Nevada, cooler air will move in across the cwa.
At this time expecting highs on Thursday to remain below freezing
across most of northern and central Nevada.

.LONG TERM...Thursday night through Monday. Thursday night
through friday morning. The trough that will be over the Great
Basin should continue to move southeastward out of the area while
a weak ridge begins to build over the Great Basin. Moisture from
the trough will still be present in central Nevada Thursday night
which should produce some light snow showers. These snow showers
will gradually tapper off through the night and Friday morning as
the moisture is drawn southeastward by the trough. This should
leave only remnant snow showers on a few mountain ranges by Friday
afternoon.

Friday through Monday. A ridge will continue to build across the
Great Basin on Friday which should produce a dry calm period for
the silver state. There will be some intrusion of clouds during
the week associated with some storm system that will pass to the
north of the state with no expected weather. The only exception to
this might be on Monday when a little moisture could produce some
snow showers on the northern most mountain ranges in Nevada.

&&

.AVIATION...Rain and snow showers will continue to affect
primarily northern Nevada through Wednesday before shifting south.
Rain showers should transition back to snow this afternoon. Low
ceilings in the MVFR range will be present at all terminals
through Tuesday afternoon. These low ceilings can cause mountain
obscuration conditions. Strong Gusty winds will be present at
KEKO, KELY, and KWMC during the afternoon hours.

&&

.HYDROLOGY...Snow levels will be lowering to most valley floors
into this evening, with a little more snow tonight, then rain and
or snow again on Tuesday. While no flooding is expected along the
Humboldt River, some of the smaller creeks and streams may reach
bankfull since they respond quicker to rain on snow conditions.
Small creeks and streams in the Paradise Valley area of Humboldt
County, such as Martin Creek, are rising since rain has been
concentrated over Humboldt County this past weekend. Northern
Lander, northern Eureka and Elko Counties may also see some rising
waters in smaller streams and creeks into this evening as
snowmelt continues.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 PM this evening to 10 PM PST
Wednesday for Humboldt County-Northern Elko County-Northern
Lander County and Northern Eureka County-Ruby Mountains/East
Humboldt Range-South Central Elko County-Southwestern Elko
County.

&&

96/99/99
Hazardous weather outlook, Jan 9, 2:38 AM PST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
238 AM PST MON JAN 9 2017

NVZ030-031-033>041-101045-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
238 AM PST MON JAN 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE AND TWO...TODAY THROUGH TUESDAY. A SIGNIFICANT WEATHER
SYSTEM WILL ONCE AGAIN MOVE OVER THE GREAT BASIN. MOST OF THE
INITIAL PRECIPITATION WILL BE WET RAIN OR RAIN AND SNOW MIXED,
AND THEN CHANGE OVER TO ALL SNOW BY MONDAY NIGHT. THE ONE
EXCEPTION WILL BE SOUTHEAST ELKO COUNTY AROUND WEST WENDOVER WHERE
PATCHY FREEZING RAIN WILL FALL THROUGH ABOUT NOON TODAY, THEN
SWITCH TO SNOW IN THE AFTERNOON. TRAVEL COULD BE TRICKY OVER
SUMMITS AND PASSES AND IN LOW SPOTS WHICH TEND TO BE COOLER AND
ICY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY. SNOW WILL
CONTINUE OFF AND ON THROUGH FRIDAY, AND THEN A POTENTIAL BREAK
WILL HAPPEN NEXT WEEKEND.

TOTAL AMOUNTS FOR THE WEEK COULD BE FROM TWO TO SIX INCHES IN
VALLEYS AND OVER A FOOT IN THE MOUNTAINS. HOWEVER, AT THIS TIME
COMPUTER MODELS AND SATELLITE IMAGERY AND OTHER TOOLS APPEAR TO
SHOW THAT THIS WILL BE AN EXTENDED LIGHT SNOW EVENT AND NOT ONE
THAT DUMPS ON US ALL AT ONCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southeastern Elko

When
January 9, 3:00 PM PST to 4:00 PM PST
Where
Southeastern Elko forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669466.